Thunderstorm Wind, Golden Valley
- When
- August 8, 3:55 PM MST to 3:58 PM MST
- Where
- Golden Valley County, 1.17 mi NE of Beach
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.930, -103.980
A short wave trough moved from eastern Montana into western North Dakota where marginal instability and shear were noted. One storm became severe over Golden Valley County in the late afternoon, where a 72 mph thunderstorm wind gust was reported at the Beach Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short wave trough moved from eastern Montana into western North Dakota where marginal instability and shear were noted. One storm became severe over Golden Valley County in the late afternoon, where a 72 mph thunderstorm wind gust was reported at the Beach Airport. Late that night another storm became strong over LaMoure County with sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 8, 11:52 AM MST, 4 hours 3 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Bismarck ND 152 PM CDT Tue Aug 8 2017 .SHORT TERM...(This evening through Wednesday) Issued at 108 PM CDT Tue Aug 8 2017 Shower and thunderstorm potential this afternoon through Wednesday highlights the short term forecast. Surface based convection across western into North central North Dakota is expected to increase over the next 2-3 hours, between 20-22 UTC, ahead of the shortwave across eastern Montana evident on water vapor imagery. MLCAPE around 800-1000 j/kg and marginal deep layer shear of 25-30kts suggest that the potential for severe convection is low. Scattered showers and thunderstorms will continue through the night across most of western and central North Dakota reinforced by the stronger wave that will propagate out of Saskatchewan. Scattered showers and storms are favored to continue through much of the day northwest and central per the 12 UTC global consensus and 12-15 UTC CAM suites. Certainly cannot rule out a strong to severe thunderstorm south central where MLCAPE values of 1000-1500 j/kg are expected with marginal deep layer shear of 25-30 kts ahead of the strong upper level wave. Large hail to quarter size, damaging winds to 60 mph, and dangerous lightning are the primary threats. .LONG TERM...(Wednesday night through Tuesday) Issued at 108 PM CDT Tue Aug 8 2017 Slightly below normal temperatures through the weekend highlight the extended forecast. The 12 UTC global consensus is in agreement on mean cyclonic northwest flow aloft to continue into the weekend across western and central North Dakota. This favors slightly below normal temperatures in the 70s to the lower 80s. Thereafter, there are some hints at possibly at least shortwave ridging early next week that could mean a brief return to a bit warmer temperatures. However, this is somewhat uncertain. There is a chance of thunderstorms Friday through Saturday with a series of shortwaves embedded in the flow. While the severe threat is non-zero, widespread severe weather is also not favored at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 108 PM CDT Tue Aug 8 2017 Scattered thunderstorms will develop across western North Dakota this afternoon, with a few isolated showers and thunderstorms central. Scattered showers and thunderstorms will continue west and central through tonight into Wednesday. MVFR/IFR conditions in precipitation are possible. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PA LONG TERM...PA AVIATION...PA
Hazardous Weather Outlook National Weather Service Bismarck ND 138 PM CDT Tue Aug 8 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091845- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 138 PM CDT Tue Aug 8 2017 /1238 PM MDT Tue Aug 8 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop across western North Dakota this afternoon, with a few isolated showers and thunderstorms north central. Scattered showers and thunderstorms will continue west and central through tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for showers and thunderstorms will continue through Wednesday across northwest and central North Dakota. A few thunderstorms could be strong to severe far south central in the afternoon and evening. Large hail to quarter size, damaging winds to 60 mph, and dangerous lightning are the primary threats. Chances for thunderstorms return Friday through Saturday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed south central Wednesday afternoon and early evening.
Special Weather Statement
National Weather Service Bismarck ND
349 PM CDT TUE AUG 8 2017
NDZ034-042-082130-
Grant ND-Morton ND-
349 PM CDT TUE AUG 8 2017
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORTON AND CENTRAL GRANT
COUNTIES UNTIL 430 PM CDT/330 PM MDT/...
At 347 PM CDT/247 PM MDT/, Doppler radar was tracking a strong
thunderstorm 6 miles northwest of Carson, or 12 miles northeast of
Elgin, moving east at 20 mph. Other storms were along a line from
near Almont in Morton County, to near Heil and southward. These
storms were also moving east at around 20 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Carson, Almont, Fish Creek Dam, Lark, Raleigh, Leith, Heil and St.
Gertrude.
LAT...LON 4609 10189 4671 10173 4674 10119 4609 10132
4608 10134
TIME...MOT...LOC 2047Z 257DEG 16KT 4650 10162
VININGSpecial Weather Statement National Weather Service Bismarck ND 301 PM MDT TUE AUG 8 2017 NDZ040-041-043-044-082145- Hettinger ND-Adams ND-Slope ND-Bowman ND- 301 PM MDT TUE AUG 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOWMAN...WEST CENTRAL HETTINGER...SOUTHEASTERN SLOPE AND NORTHWESTERN ADAMS COUNTIES UNTIL 345 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Bowman, moving southeast at 10 mph. Half inch hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Scranton, Gascoyne and Buffalo Springs. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4629 10338 4646 10316 4641 10265 4602 10316 TIME...MOT...LOC 2101Z 320DEG 8KT 4630 10326 HARGROVE
Special Weather Statement
National Weather Service Bismarck ND
431 PM CDT TUE AUG 8 2017
NDZ034-042-045-082215-
Grant ND-Sioux ND-Morton ND-
431 PM CDT TUE AUG 8 2017
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX...SOUTH
CENTRAL MORTON AND CENTRAL GRANT COUNTIES UNTIL 515 PM CDT/415 PM
MDT/...
At 429 PM CDT/329 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Flasher, or 23 miles east of Elgin,
moving east at 15 mph. Other storms extended along a line from near
Almont and Fish Creek Dam in Morton County...to Carson in Grant
County...to southern Grant County north of Keldron and Morristown in
South Dakota. These storms were also moving east at around 15 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Carson, Flasher, Lark, Raleigh, Leith and St. Gertrude.
LAT...LON 4607 10190 4671 10145 4663 10098 4595 10133
4594 10183
TIME...MOT...LOC 2129Z 267DEG 14KT 4649 10137
VININGSpecial Weather Statement
National Weather Service Bismarck ND
347 PM MDT TUE AUG 8 2017
NDZ040-043-044-082230-
Adams ND-Slope ND-Bowman ND-
347 PM MDT TUE AUG 8 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOWMAN...
SOUTHEASTERN SLOPE AND NORTHWESTERN ADAMS COUNTIES UNTIL 430 PM
MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Scranton, or 15 miles northeast of Bowman, moving east
at 10 mph.
Penny size hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Bowman...southeastern Slope and northwestern Adams Counties.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4619 10322 4637 10320 4639 10297 4634 10292
4628 10293 4628 10287 4626 10285 4616 10299
TIME...MOT...LOC 2146Z 276DEG 9KT 4628 10311
ABELINGSpecial Weather Statement
National Weather Service Bismarck ND
513 PM CDT TUE AUG 8 2017
NDZ034-042-045-082300-
Grant ND-Sioux ND-Morton ND-
513 PM CDT TUE AUG 8 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SIOUX...
SOUTHEASTERN MORTON AND SOUTHEASTERN GRANT COUNTIES UNTIL 600 PM
CDT/500 PM MDT/...
At 512 PM CDT/412 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of
Flasher to 9 miles west of Shields to 5 miles northeast of
Morristown. Movement was east at 15 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Shields, Breien, St. Gertrude and Porcupine.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4601 10175 4621 10141 4659 10110 4654 10075
4612 10102 4594 10136 4594 10156
TIME...MOT...LOC 2212Z 283DEG 15KT 4651 10105 4620 10132 4601 10167
ABELINGSpecial Weather Statement
National Weather Service Bismarck ND
425 PM MDT TUE AUG 8 2017
NDZ031-082315-
Golden Valley ND-
425 PM MDT TUE AUG 8 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOLDEN VALLEY COUNTY
UNTIL 515 PM MDT...
At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Beach, moving southeast at 10 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Beach and Sentinel Butte.
LAT...LON 4713 10405 4715 10404 4716 10368 4683 10369
4691 10405
TIME...MOT...LOC 2224Z 296DEG 9KT 4706 10396
ABELINGThe Glasgow radar (KGGW), 244 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716025, 716026.